Why are inhalants dangerous?

Heroin Addiction: The high That Stops Giving

Why are inhalants dangerous?

 

 

 

 

 

 

 

While many substances of abuse can be inhaled, either through snorting or smoking, the term inhalants refers specifically to substances that can only be inhaled – either by being sprayed into the nose and mouth, or with the aid of paraphernalia, such as a rag soaked in the inhalant, a balloon, or a bag. Though inhalants are nearly always legal, they are extremely dangerous, and potentially fatal. Common inhalants include:

Aerosols:

Hairspray, bug spray, or cooking oil spray, for example. Aerosols are sprayed directly into the nose and mouth.

Solvents:

Paint thinner, glue, or lighter fluid. Solvents are volatile liquids that are gaseous at room temperature.

Gases:

Nitrous oxide, typically used in dental procedures, is a common gaseous inhalant. Gases are also found in propane tanks, butane lighters, and empty whipped cream canisters, known as whippets.

Nitrites:

These include isoamyl nitrite, isobutyl nitrite, and cyclohexyl nitrite. Nitrites are often prescribed to treat chest pains.

About 9 percent of United States residents, or more than 22 million people, have used, abused, or become addicted to inhalants. The vast majority of users are adolescents, who typically begin huffing in junior high school, at an average age of 13. Roughly 20 percent of all junior-high and high school students have abused inhalants, often before experimenting with cigarettes, alcohol, or marijuana. In addition, about 5 percent of dentists and dental hygienists with substance use disorders are addicted to nitrous oxide.

Signs of inhalant abuse include slurred speech, impaired coordination, chemical odors on the breath or clothing, extreme fatigue for hours at a time, or a rash near the nose or mouth, called “glue sniffer’s rash.” Common signs of withdrawal from inhalants include nausea and vomiting, panic, anxiety, racing heartbeat, tremors, hallucinations, and grand mal seizures.

Inhalant abuse carries profound risks, including depression, aggression, lethargy, muscle weakness, delirium, and stupor. Long-term use may result in brain damage, liver or kidney failure, cardiac problems, hearing loss, and psychosis.

Death may result from an overdose, even in the first use of an inhalant. A condition called sudden sniffing death, caused by cardiac arrest, can occur with minutes, even in an otherwise healthy person. Suffocation is another common cause of inhalant-related deaths.

Recovery is serious business. It requires professional guidance, and a lot of hard work and commitment on your part. At Harmony Place, you never have to do the work alone. We’re there for you, every step of the way. For information on our total continuum of care and luxury residential treatment and a private consultation, call us today: 1-855-652-9048